Pain Relief Medications: Are They Good for You?
by Deborah Mitchell
Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people. Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA) http://www.fda.gov... for more information.
Gastrointestinal Problems TOP
Gastrointestinal problems, including stomach pain, ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, diarrhea, or dyspepsia (indigestion and gas).
NSAIDs may create or worsen gastroesophageal reflux disease (GERD) symptoms and complications. These may include:
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
If any of the following warning signs appear, contact your physician immediately:
Other Problems TOP
Several studies found that problems with NSAIDs are not just stomach-related. Some problems that have been associated with regular NSAIDS include:
Why Seniors Are at Increased Risk TOP
People at older ages usually need more medications, and sometimes at higher doses.
The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:
How to Protect Yourself TOP
Alliance for Aging Research
Canadian Public Health
The College of Canadian Family Physicians
Acute upper gastrointestinal bleeding. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed.ebscohost.com/about/about-us . Updated August 21, 2013. Accessed September 4, 2013.
Aging and drugs. The Merck Manual Home Health Handbook. Available at: http://www.merckma... . Updated February 2009. Accessed September 4, 2013.
Aspirin and NSAIDS. The American College of Gastroenterology website. Available at: http://patients.gi.org/topics/aspirin-and-nsaids . Accessed September 4, 2013.
Avoiding stomach problems with NSAIDs. Arthritis Today website. Available at: http://www.arthrit... . Updated August 2007. Accessed September 4, 2013.
Bessone, F. Non-steroidal anti-inflammatory drugs: What is the actual risk of liver damage? World J Gastroenterol. 2010;16(45):5651-5661.
Changes in the body with aging. The Merck Manual Home Health Handbook. Available at: http://www.merckma... . Updated February 2009. Accessed September 4, 2013.
Field TS, Gurwitz JH, Glynn RJ, et al. The renal effects of nonsteroidal anti-inflammatory drugs in older people. J Am Geriatr Soc. 1999;47:507-511.
Fosslien E. Cardiovascular complications of non-steroidal anti-inflammatory drugs. Ann Clin Lab Sci. 2005;35(4):347-385.
Fries, JF. The epidemiology of NSAID gastropathy: the ARAMIS experience. J Rheumatol. 1998;4:S11-S16.
Heerdink ER, Leufkens HG, Herings R, Ottervanger JP, Stricker B, Bakker A. NSAIDs associated with increased risk of coronary heart failure in elderly patients taking diuretics. Arch Intern Med. 1998;158:1108-1112.
NSAIDs for rheumatoid arthritis. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed.ebscohost.com/about/about-us . Updated November 9, 2012. Accessed September 4, 2013.
Pain and confusion: Figuring out how to safely treat pain. Alliance for Aging Research website. Available at: http://www.agingresearch.org/content/article/detail/2577 . Updated Spring 2010. Accessed September 4, 2013.
Peptic ulcer disease. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed.ebscohost.com/about/about-us . Updated June 12, 2013. Accessed September 4, 2013.
Ruoff GE. Use of NSAIDs questioned in high-risk patients. Clinical Therapeutics. 1998;20:376-387.
Last reviewed September 2013 by Michael Woods, MD
Last Updated: 9/4/2013